Alert archive / Nebraska / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 69, NWS Goodland, KS

June 12, 2012Dundy County, Hitchcock County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Jun 12, 2012, 4:00 PM MDT for Dundy County, Hitchcock County, Nebraska. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2012, 4:00 PM MDT (22:00 UTC)
Expired
Jun 12, 2012, 4:30 PM MDT
In force
30 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dundy County, NE, Hitchcock County, NE

The radar

The Goodland radar (KGLD), 105 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 4:10 PM MDTHAIL 0.8813 N Max, NEPEA-SIZED TO NICKEL SIZE HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.0 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2012-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2012-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1808 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

815 
WUUS53 KGLD 122200
SVRGLD
NEC057-087-122300-
/O.NEW.KGLD.SV.W.0069.120612T2200Z-120612T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
500 PM CDT TUE JUN 12 2012

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DUNDY COUNTY IN SOUTHWEST NEBRASKA...
  NORTHWESTERN HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA...

* UNTIL 600 PM CDT/500 PM MDT/

* AT 359 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 11 MILES SOUTH OF WAUNETA...AND
  WAS MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHEASTERN DUNDY AND NORTHWESTERN HITCHCOCK
  COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4020 10110 4014 10134 4027 10153 4036 10143
      4035 10124
TIME...MOT...LOC 2201Z 246DEG 22KT 4027 10137
WIND...HAIL 60MPH <1.00IN
$$

FOLTZ
3 follow-up statements
279 
WWUS53 KGLD 122211
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
411 PM MDT TUE JUN 12 2012

NEC057-087-122300-
/O.CON.KGLD.SV.W.0069.000000T0000Z-120612T2300Z/
DUNDY NE-HITCHCOCK NE-
511 PM CDT TUE JUN 12 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
HITCHCOCK AND NORTHEASTERN DUNDY COUNTIES UNTIL 600 PM CDT/500 PM
MDT/...

AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
NORTHWEST OF STRATTON NE...AND WAS MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHWESTERN HITCHCOCK COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4016 10128 4027 10144 4031 10142 4036 10139
      4035 10124 4020 10110
TIME...MOT...LOC 2211Z 256DEG 20KT 4025 10130
WIND...HAIL 60MPH 1.00IN
$$

FOLTZ
311 
WWUS53 KGLD 122220
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
420 PM MDT TUE JUN 12 2012

NEC057-122230-
/O.CAN.KGLD.SV.W.0069.000000T0000Z-120612T2300Z/
DUNDY NE-
420 PM MDT TUE JUN 12 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DUNDY COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED INTO HITCHCOCK 
COUNTY. 

LAT...LON 4019 10120 4025 10132 4035 10132 4036 10132
      4035 10124 4020 10110
TIME...MOT...LOC 2220Z 256DEG 20KT 4026 10124
$$

NEC087-122300-
/O.CON.KGLD.SV.W.0069.000000T0000Z-120612T2300Z/
HITCHCOCK NE-
520 PM CDT TUE JUN 12 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
HITCHCOCK COUNTY UNTIL 600 PM CDT...

AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
NORTH OF STRATTON NE...AND WAS MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHWESTERN HITCHCOCK COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN
THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4019 10120 4025 10132 4035 10132 4036 10132
      4035 10124 4020 10110
TIME...MOT...LOC 2220Z 256DEG 20KT 4026 10124
WIND...HAIL 60MPH 1.00IN
$$

FOLTZ
787 
WWUS53 KGLD 122230
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
430 PM MDT TUE JUN 12 2012

NEC087-122239-
/O.CAN.KGLD.SV.W.0069.000000T0000Z-120612T2300Z/
HITCHCOCK NE-
530 PM CDT TUE JUN 12 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HITCHCOCK COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY...HOWEVER SMALL HAIL AND GUSTY WINDS TO 50 MPH ARE STILL 
POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4019 10120 4025 10132 4035 10132 4036 10132
      4035 10124 4020 10110
TIME...MOT...LOC 2229Z 256DEG 20KT 4027 10118
$$

FOLTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:19 PM MDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jun 12, 2:19 PM MDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
219 PM MDT TUE JUN 12 2012

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 102 PM MDT TUE JUN 12 2012

THOUGH DEW POINTS HAVE BEEN SLOW TO RISE THIS AFTERNOON...SHORT
TERM MODELS CONTINUE TO DEVELOP CONVECTION ACROSS EASTERN COLORADO
LATE THIS AFTERNOON. DUE TO LACK OF MOISTURE...MIXED LAYER CAPES
ARE LOW AND LIFTING CONDENSATION LEVELS ARE HIGH. DOWNDRAFT CAPES...
HOWEVER...ARE DECENT ALONG THE KANSAS/COLORADO BORDER. WILL CONTINUE
TO INDICATE THAT CONVECTION WILL DEVELOP ALONG THE CONVERGENCE
ZONE IN THE LEE SIDE TROUGH WITH STORMS MOVING EAST DURING THE
EVENING. PLUS...A WEAK MID LEVEL SHORTWAVE MOVING ACROSS SOUTH
CENTRAL COLORADO HAS PRODUCED SOME THUNDERSTORMS THERE. AS THE
WAVE MOVES EAST...STORMS WILL LIKELY CONTINUE TO DEVELOP...THOUGH
THE NORTHERN EXTENT OF CONVECTION IS IN QUESTION. IF STORMS DO
FORM...EXPECT GUSTY WINDS TO BE THE MAIN SEVERE THREAT.

SURFACE WINDS CONTINUE TO BLOW AT MARGINAL ADVISORY CRITERIA.
EXPECT THE WINDS TO DECREASE AROUND SUNSET AS MIXING SUBSIDES.
GRADIENT IS STRONG ENOUGH...HOWEVER...TO KEEP BREEZY CONDITIONS
FOR MOST OF THE NIGHT. HAVE RAISED MINIMUM TEMPERATURES TONIGHT
ACCORDINGLY. HAVE ALSO KEPT A MENTION OF POPS THROUGH MOST OF
TONIGHT AS LOW LEVEL MOISTURE FINALLY INCREASES AND SHORTWAVE
MOVES ACROSS THE AREA. THERE IS A POSSIBILITY THAT STRATUS WILL
DEVELOP LATE TONIGHT AND HAVE INDICATED AN INCREASE OF CLOUDS.

MID LEVEL WARM AIR ADVECTION WILL KEEP THE AIR MASS CAPPED
WEDNESDAY...SO REMOVED POPS FROM THE FORECAST. THERE WILL BE SOME
LOW LEVEL CONVERGENCE ALONG THE KANSAS/COLORADO BORDER WHICH MAY
BE A FOCUS OF CONVECTION IF CAP BREAKS...THOUGH THAT IS MORE
LIKELY IN THE EVENING.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 218 PM MDT TUE JUN 12 2012

A SURFACE TROUGH IN EASTERN COLORADO WILL BE THE FOCUS FOR
THUNDERSTORMS WEDNESDAY EVENING. THERE IS A SLIGHT CHANCE THAT
STORMS WILL DRIFT EAST NORTHEAST INTO THE REST OF THE FA OVERNIGHT.
SUBSIDENCE IS INDICATED THURSDAY MORNING SO WILL REMOVE POPS FOR
THAT PERIOD BUT BY AFTERNOON GOOD FORCING IS INDICATED ACROSS MOST
OF THE FA. DEWPOINTS ARE IN THE 50S WITH CAPE FROM 1000 TO 2000
J/KG. PLAN TO GO WITH CHANCE POPS FOR THE AFTERNOON.
THURSDAY NIGHT A STRONG SHORTWAVE IS ADVERTIZED TO COME THROUGH THE
FLOW. SURFACE DEWPOINTS ARE IN THE 50S AND CAPE RANGES FROM 1200 TO
1600 J/KG. PLAN TO CONTINUE CHANCE POPS FOR THE FA FOR THIS PERIOD.
THE SHORTWAVE MOVES EAST FRIDAY MORNING WITH SUBSIDENCE BEHIND THE
WAVE SO THERE WILL BE A  BREAK IN THUNDERSTORM ACTIVITY UNTIL FRIDAY
AFTERNOON WHEN THE NEXT SHORTWAVE APPROACHES EASTERN COLORADO.
STORMS SHOULD INITIATE NEAR THE SURFACE TROUGH AXIS IN EASTERN
COLORADO. PLAN GO WITH SLIGHT CHANCE POPS THERE AND SILENT POPS
ELSEWHERE.

MIN TEMPERATURES WILL FALL INTO THE MID/UPPER 60S. 850MB
TEMPERATURES SUPPORT MAX TEMPERATURES IN THE LOWER 90S.

FOR FRIDAY NIGHT THROUGH TUESDAY...SOUTHWEST FLOW WILL BRING
NUMEROUS SHORTWAVE ACROSS THE FA. TIMING IS DIFFICULT SO THE NET
RESULT IS AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS FOR ALL PERIODS
WITH SOME CHANCE POPS INCLUDED. SOME MAJOR DIFFERENCES IN THE MODELS
OCCUR BY TUESDAY WITH THE GFS BRINGING AN UPPER TROUGH THROUGH THE
PLAINS WHILE THE ECMWF KEEPS WESTERLY FLOW CONTINUING.

MAX TEMPERATURES WILL RESIDE IN THE UPPER 80S/LOWER 90S WITH SOME
COOLING INTO THE MID/UPPER 80S TUESDAY. MIN TEMPERATURES WILL RANGE
FROM THE LOWER 60S IN EASTERN COLORADO TO NEAR 70 IN THE EASTERN
FA.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY)
ISSUED AT 1131 AM MDT TUE JUN 12 2012

SURFACE WINDS AT KGLD WILL BE SOUTH AT 25 TO 40 KNOTS THROUGH 00Z WHILE
WINDS AT KMCK WILL BE SOUTHEAST AT 20 TO 30 KNOTS. CONVECTION WILL
DEVELOP OVER EASTERN COLORADO AFTER 21Z...AND STORMS WILL MOVE EAST
ACROSS WESTERN KANSAS/SOUTHWEST NEBRASKA. THERE IS STILL A LOT OF UNCERTAINTY
ABOUT HOW MUCH THUNDERSTORM COVERAGE THERE WILL BE AS MODELS SEEM VERY
OVERDONE. HAVE INDICATED STORMS IN THE VICINITY OF BOTH SITES DURING
THE EVENING.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...MENTZER
LONG TERM...FS
AVIATION...MENTZER
Hazardous weather outlook, Jun 12, 10:18 AM MDT, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1018 AM MDT TUE JUN 12 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131345-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1018 AM MDT TUE JUN 12 2012 /1118 AM CDT TUE JUN 12 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SOUTH WINDS OF 25 TO 40 MPH WILL CONTINUE THROUGH THE EVENING WEST
OF A LINE FROM HITCHCOCK COUNTY NEBRASKA TO WICHITA COUNTY KANSAS.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 3 PM MDT
OVER FAR EASTERN COLORADO...AND THEN MOVE ACROSS THE REMAINDER OF
THE AREA THIS EVENING. SOME OF THESE STORMS COULD BECOME SEVERE
WEST OF A LINE FROM TRENTON NEBRASKA TO LEOTI KANSAS. THE MAIN
THREAT FROM THESE STORMS WILL BE DAMAGING WINDS...THOUGH HAIL IS
ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH THE ENTIRE PERIOD.
EVEN THOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...IT WILL BE
POSSIBLE THAT A FEW OF THESE STORMS COULD BECOME SEVERE WITH THE BEST
CHANCE WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THROUGH THIS EVENING.

MENTZER

In the hours before

Special weather statement, Jun 12, 3:39 PM MDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
339 PM MDT TUE JUN 12 2012

NEZ079-080-122215-
DUNDY-HITCHCOCK-
339 PM MDT TUE JUN 12 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR DUNDY COUNTY IN SOUTHWEST NEBRASKA AND HITCHCOCK
COUNTY IN SOUTHWEST NEBRASKA...

AT 335 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF MAX...MOVING NORTHEAST AT
25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH
THIS STORM.

&&

LAT...LON 4015 10112 4010 10158 4027 10165 4036 10143
      4035 10124
TIME...MOT...LOC 2139Z 246DEG 22KT 4021 10153

FOLTZ

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 3:39 PM MDTSpecial Weather StatementGLDDundy36 min
Jun 12, 4:45 PM MDTSpecial Weather StatementGLDHitchcock30 min
Jun 12, 5:14 PM MDTSevere Thunderstorm WarningGLDHitchcock, Red Willow36 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.